Journal of the Mathematical Society of Japan

Pseudo-Riemannian metrics on closed surfaces whose geodesic flows admit nontrivial integrals quadratic in momenta, and proof of the projective Obata conjecture for two-dimensional pseudo-Riemannian metrics

Vladimir S. MATVEEV

Full-text: Open access


We describe all pseudo-Riemannian metrics on closed surfaces whose geodesic flows admit nontrivial integrals quadratic in momenta. As an application, we solve the Beltrami problem on closed surfaces, prove the nonexistence of quadratically-superintegrable metrics of nonconstant curvature on closed surfaces, and prove the two-dimensional pseudo-Riemannian version of the projective Obata conjecture.

Article information

J. Math. Soc. Japan, Volume 64, Number 1 (2012), 107-152.

First available in Project Euclid: 26 January 2012

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 37J35: Completely integrable systems, topological structure of phase space, integration methods
Secondary: 53B30: Lorentz metrics, indefinite metrics 53A45: Vector and tensor analysis 53B20: Local Riemannian geometry 53B50: Applications to physics 53C22: Geodesics [See also 58E10] 53D25: Geodesic flows 58B20: Riemannian, Finsler and other geometric structures [See also 53C20, 53C60] 70E40: Integrable cases of motion 70H06: Completely integrable systems and methods of integration

pseudo-Riemannian metrics geodesic flows quadratic integrals geodesically equivalent metrics projective transformations projective Obata conjecture superintegrability Beltrami problem Lie problem Killing vector field Killing tensor Liouville metrics separation of variables


MATVEEV, Vladimir S. Pseudo-Riemannian metrics on closed surfaces whose geodesic flows admit nontrivial integrals quadratic in momenta, and proof of the projective Obata conjecture for two-dimensional pseudo-Riemannian metrics. J. Math. Soc. Japan 64 (2012), no. 1, 107--152. doi:10.2969/jmsj/06410107.

Export citation


  • A. V. Aminova, Projective transformations of pseudo-Riemannian manifolds, Geometry, 9. J. Math. Sci. (N. Y.), 113 (2003), 367–470.
  • I. K. Babenko and N. N. Nekhoroshev, On complex structures on two-dimensional tori admitting metrics with a nontrivial quadratic integral, Mat. Zametki, 58 (1995), 643–652.
  • E. Beltrami, Risoluzione del problema: riportare i punti di una superficie sopra un piano in modo che le linee geodetiche vengano rappresentate da linee rette, Ann. Mat., 1 (1865), 185–204.
  • M. Berger, Geometry, I, Translated from the French by M. Cole and S. Levy, Universitext, Springer-Verlag, Berlin, 1987.
  • G. D. Birkhoff, Dynamical Systems, Amer. Math. Soc. Colloq. Publ., 9, Amer. Math. Soc., New York, 1927.
  • A. V. Bolsinov, V. S. Matveev and A. T. Fomenko, Two-dimensional Riemannian metrics with an integrable geodesic flow. Local and global geometries, Sb. Math., 189 (1998), 1441–1466.
  • A. V. Bolsinov and A. T. Fomenko, Integrable geodesic flows on two-dimensional surfaces, Monographs in Contemporary Mathematics, Consultants Bureau, New York, 2000.
  • A. V. Bolsinov and V. S. Matveev, Geometrical interpretation of Benenti's systems, J. Geom. Phys., 44 (2003), 489–506.
  • A. V. Bolsinov, V. S. Matveev and G. Pucacco, Normal forms for pseudo-Riemannian 2-dimensional metrics whose geodesic flows admit integrals quadratic in momenta, J. Geom. Phys., 59 (2009), 1048–1062.
  • A. V. Bolsinov, V. S. Matveev and G. Pucacco, Dini theorem for pseudo-Riemannian metrics, Appendix to “Twodimensional metrics admitting precisely one projective vector field”, to appear in Math. Ann., arXiv:math.DG/0802.2346v1
  • R. L. Bryant, G. Manno and V. S. Matveev, A solution of a problem of Sophus Lie: Normal forms of 2-dim metrics admitting two projective vector fields, Math. Ann., 340 (2008), 437–463.
  • Y. Carrière, Autour de la conjecture de L. Markus sur les variétés affines, Invent. Math., 95 (1989), 615–628.
  • C. Chanu, L. Degiovanni and R. G. McLenaghan, Geometrical classification of Killing tensors on bidimensional flat manifolds, J. Math. Phys., 47 (2006), 073506 (20 pp).
  • G. Darboux, Leçons sur la théorie générale des surfaces, III, Chelsea Publishing, 1896.
  • L. Degiovanni and G. Rastelli, Complex variables for separation of the Hamilton-Jacobi equation on real pseudo-Riemannian manifolds, J. Math. Phys., 48 (2007), 073519 (23 pp).
  • I. Hasegawa and K. Yamauchi, Infinitesimal projective transformations on tangent bundles with lift connections, Sci. Math. Jpn., 57 (2003), 469–483.
  • M. Igarashi, K. Kiyohara and K. Sugahara, Noncompact Liouville surfaces, J. Math. Soc. Japan, 45 (1993), 459–479.
  • E. G. Kalnins, J. M. Kress and W. Miller Jr., Second order superintegrable systems in conformally flat spaces, I–V, J. Math. Phys., 46 (2005), 053509; 46 (2005), 053510; 46 (2005), 103507; 47 (2006), 043514; 47 (2006), 093501.
  • V. Kiosak and V. S. Matveev, Proof of projective Lichnerowicz conjecture for pseudo-Riemannian metrics with degree of mobility greater than two, Comm. Math. Phys., 297 (2010), 401–426.
  • G. Koenigs, Sur les géodesiques a intégrales quadratiques, Note II from Darboux' `Leçons sur la théorie générale des surfaces', IV, Chelsea Publishing, 1896.
  • D. V. Kosygin, A. A. Minasov and Ya. G. Sinai, Statistical properties of the spectra of Laplace-Beltrami operators on Liouville surfaces, Uspekhi Mat. Nauk, 48 (1993), 3–130; English translation in Russian Math. Surveys, 48 (1993), 1–142.
  • K. Kiyohara, Compact Liouville surfaces, J. Math. Soc. Japan, 43 (1991), 555–591.
  • K. Kiyohara, Two Classes of Riemannian Manifolds Whose Geodesic Flows Are Integrable, Mem. Amer. Math. Soc., 130 (1997), no.,619, viii+143 pp.
  • M. S. Knebelman, On groups of motion in related spaces, Amer. J. Math., 52 (1930), 280–282.
  • V. N. Kolokoltsov, Geodesic flows on two-dimensional manifolds with an additional first integral that is polynomial with respect to velocities, Math. USSR-Izv., 21 (1983), 291–306.
  • B. Kruglikov, Invariant characterization of Liouville metrics and polynomial integrals, J. Geom. Phys., 58 (2008), 979–995.
  • B. S. Kruglikov and V. S. Matveev, Strictly non-proportional geodesically equivalent metrics have $h_{\mathrm{top}}(g) = 0$, Ergodic Theory and Dynamical Systems, 26 (2006), 247–266.
  • S. Lie, Untersuchungen über geodätische Kurven, Math. Ann., 20 (1882); Sophus Lie Gesammelte Abhandlungen, Band 2, erster Teil, 267–374, Teubner, Leipzig, 1935.
  • V. S. Matveev, Quadratically integrable geodesic flows on the torus and on the Klein bottle, Regul. Chaotic Dyn., 2 (1997), 96–102.
  • V. S. Matveev, Asymptotic eigenfunctions of the operator $\nabla D(x,y)\nabla$ that correspond to Liouville metrics and waves on water trapped by bottom irregularities, Mat. Zametki, 64 (1998), 414–422; translation in Math. Notes, 64 (1998), 357–363.
  • V. S. Matveev and P. J. Topalov, Trajectory equivalence and corresponding integrals, Regul. Chaotic Dyn., 3 (1998), 30–45.
  • V. S. Matveev and P. J. Topalov, Geodesic equivalence of metrics on surfaces, and their integrability, Dokl. Math., 60 (1999), 112–114.
  • V. S. Matveev and P. J. Topalov, Metric with ergodic geodesic flow is completely determined by unparameterized geodesics, Electron. Res. Announc. Amer. Math. Soc., 6 (2000), 98–104.
  • V. S. Matveev, Quantum integrability of the Beltrami-Laplace operator for geodesically equivalent metrics, Dokl. Akad. Nauk, 371 (2000), 307–310.
  • V. S. Matveev and P. J. Topalov, Quantum integrability for the Beltrami-Laplace operator as geodesic equivalence, Math. Z., 238 (2001), 833–866.
  • V. S. Matveev, Three-dimensional manifolds having metrics with the same geodesics, Topology, 42 (2003), 1371–1395.
  • V. S. Matveev, Hyperbolic manifolds are geodesically rigid, Invent. Math., 151 (2003), 579–609.
  • V. S. Matveev, Die Vermutung von Obata für Dimension 2, Arch. Math. (Basel), 82 (2004), 273–281.
  • V. S. Matveev, Solodovnikov's theorem in dimension two, Dokl. Math., 69 (2004), 338–341.
  • V. S. Matveev, Lichnerowicz-Obata conjecture in dimension two, Comment. Math. Helv., 81 (2005), 541–570.
  • V. S. Matveev, Geometric explanation of Beltrami theorem, Int. J. Geom. Methods Mod. Phys., 3 (2006), 623–629.
  • V. S. Matveev, Beltrami problem, Lichnerowicz-Obata conjecture and applications of integrable systems in differential geometry, Tr. Semin. Vektorn. Tenzorn. Anal., 26 (2005), 214–238.
  • V. S. Matveev, Proof of projective Lichnerowicz-Obata conjecture, J. Differential Geom., 75 (2007), 459–502.
  • V. S. Matveev, Two-dimensional metrics admitting precisely one projective vector field, to appear in Math. Ann., arXiv:math/0802.2344
  • V. S. Matveev, Gallot-Tanno theorem for pseudo-Riemannian metrics and a proof that decomposable cones over closed complete pseudo-Riemannian manifolds do not exist, Differential Geom. Appl., 28 (2010), 236–240.
  • V. S. Matveev and P. Mounoud, Gallot-Tanno Theorem for closed incomplete pseudo-Riemannian manifolds and applications, Ann. Global. Anal. Geom., 38 (2010), 259–271.
  • R. G. McLenaghan, R. Smirnov and D. The, An extension of the classical theory of algebraic invariants to pseudo-Riemannian geometry and Hamiltonian mechanics, J. Math. Phys., 45 (2004), 1079–1120.
  • J. Mikeš, Geodesic mappings of affine-connected and Riemannian spaces, J. Math. Sci., 78 (1996), 311–333.
  • T. Nagano and T. Ochiai, On compact Riemannian manifolds admitting essential projective transformations, J. Fac. Sci. Univ. Tokyo Sect. IA Math., 33 (1986), 233–246.
  • G. Pucacco and K. Rosquist, $(1+1)$-dimensional separation of variables, J. Math. Phys., 48 (2007), 112903 (25 pp).
  • P. J. Topalov and V. S. Matveev, Geodesic equivalence via integrability, Geom. Dedicata, 96 (2003), 91–115.
  • P. J. Topalov, Commutative conservation laws for geodesic flows of metrics admitting projective symmetry, Math. Res. Lett., 9 (2002), 65–72.
  • E. T. Whittaker, A Treatise on the Analytical Dynamics of Particles and Rigid Bodies, Cambridge University Press, Cambridge, 1937.
  • K. Yamauchi, On infinitesimal projective transformations, Hokkaido Math. J., 3 (1974), 262–270.